Diltiazem overdose in a 14-year-old Labrador Retriever
The patient, a 14 year-old spayed female Labrador Retriever, presented to the Cornell University Hospital for Animals Cardiology Service in August 2013 for further evaluation of collapse episodes and cardiac arrhythmia diagnosed by the referring veterinarian. The patient had three episodes of collapse over the 2.5 weeks prior to presentation, and was mentally appropriate before and immediately after the episodes. Before presentation to Cornell, a CBC was unremarkable, Chemistry panel revealed moderately elevated Alkaline Phosphatase, and a baseline T4 revealed a decreased circulating T4 concentration. Thoracic radiographs suggested cardiomegaly, and a wide complex tachycardia was observed on ECG. Ventricular tachycardia was suspected, so sotalol 1.5 mg/kg every 12 hours was initiated, but collapse episodes continued. On presentation to the Emergency Service, the patient was quiet but alert and responsive. An irregularly irregular rhythm was ausculted with a heart rate varying between 60 bpm and 240 bpm. Femoral pulses were poor with pulse deficits, and an abdominal fluid wave was present. QATS and blood smear were normal, gaslyte revealed a mild respiratory alkalosis, and a 4DX was Anaplasma positive. Mean arterial blood pressure was 110 mmHg on Cardell, and Troponin was mildly elevated (0.77 ng/dL; ref= 0-0.1). On abdominal FAST scan, a mild amount of peritoneal fluid was noted, which was proteinaceous with non-degenerate neutrophils and few eosinophils. An emergency echocardiogram and electrocardiogram revealed a wide-complex arrhythmia (supraventricular vs. ventricular tachycardia), mildly dilated left ventricle, and mild systolic dysfunction. The patient was admitted to the ICU, and was started on Diltiazem at 2 mg/kg. Her Sotalol dose was maintained at 1.5 mg/kg, and levothyroxine was initiated for hypothyroidism. The following day, the patient received an overdose of Diltiazem (approximately 8 mg/kg). Approximately 3 hours after administration, the patient became minimally responsive, was hypotense and bradycardic, and experienced cardiac arrest soon thereafter. CPR was performed and the patient was resuscitated and started on a Dobutamine constant rate infusion. This presentation will focus on the pharmacology and toxicity of calcium channel blockers, and remind everyone to double and triple check medications before giving them.
Dogs; Calcium Channel Blocker; Diltiazem; Overdose; Toxicosis; Case studies
dissertation or thesis